Alert archive / New York / Small Craft Advisories in 2020
Small Craft Advisory 50, NWS Buffalo, NY
NWS Buffalo, NY issued this small craft advisory at May 3, 2020, 5:05 PM EDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- May 3, 2020, 5:05 PM EDT (21:05 UTC)
- Expired
- May 3, 2020, 10:08 PM EDT
- In force
- 5 hr
- Issued by
- NWS Buffalo, NY
The text
As transmitted.
385 WHUS71 KBUF 032105 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 505 PM EDT Sun May 3 2020 SLZ022-024-040300- /O.NEW.KBUF.SC.Y.0050.200503T2105Z-200504T0300Z/ Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 505 PM EDT Sun May 3 2020 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING... * WHAT...Southwest winds 15 to 20 knots. * WHERE...The Saint Lawrence River from Cape Vincent to Saint Regis. * WHEN...Until 11 PM EDT this evening. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LOZ042-040600- /O.CON.KBUF.SC.Y.0049.200504T1800Z-200505T0600Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- 505 PM EDT Sun May 3 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 2 PM MONDAY TO 2 AM EDT TUESDAY... * WHAT...Northwest winds 10 to 20 knots and waves 3 to 5 feet expected. * WHERE...The nearshore waters of Lake Ontario from the Niagara River to Hamlin Beach. * WHEN...From 2 PM Monday to 2 AM EDT Tuesday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LOZ043-044-040600- /O.CON.KBUF.SC.Y.0049.200504T1800Z-200505T0900Z/ Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- 505 PM EDT Sun May 3 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 2 PM MONDAY TO 5 AM EDT TUESDAY... * WHAT...Northwest winds 10 to 20 knots and waves 3 to 6 feet expected. * WHERE...The nearshore waters of Lake Ontario from Hamlin Beach to Mexico Bay. * WHEN...From 2 PM Monday to 5 AM EDT Tuesday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ JLA
1 follow-up statement
754 WHUS71 KBUF 040208 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 1008 PM EDT Sun May 3 2020 SLZ022-024-040315- /O.CAN.KBUF.SC.Y.0050.000000T0000Z-200504T0300Z/ Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 1008 PM EDT Sun May 3 2020 ...SMALL CRAFT ADVISORY IS CANCELLED... $$ LOZ042-041200- /O.CON.KBUF.SC.Y.0049.200504T1800Z-200505T0600Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- 1008 PM EDT Sun May 3 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 2 PM MONDAY TO 2 AM EDT TUESDAY... * WHAT...Northwest winds 10 to 20 knots and waves 3 to 5 feet expected. * WHERE...The nearshore waters of Lake Ontario from the Niagara River to Hamlin Beach. * WHEN...From 2 PM Monday to 2 AM EDT Tuesday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LOZ043-044-041200- /O.CON.KBUF.SC.Y.0049.200504T1800Z-200505T0900Z/ Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- 1008 PM EDT Sun May 3 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 2 PM MONDAY TO 5 AM EDT TUESDAY... * WHAT...Northwest winds 10 to 20 knots and waves 3 to 6 feet expected. * WHERE...The nearshore waters of Lake Ontario from Hamlin Beach to Mexico Bay. * WHEN...From 2 PM Monday to 5 AM EDT Tuesday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ JLA
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at May 3, 2:33 PM EDT, 2 hours 32 minutes earlier.
Area forecast discussion, May 3, 2:33 PM EDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
233 PM EDT Sun May 3 2020
.SYNOPSIS...
Warm, sunny, and dry conditions should prevail this afternoon
and evening. Late tonight through Monday, passage of a cold
front will produce a few scattered showers. Along with its
passage, much cooler temperatures are expected throughout next
week. Additionally, much of the upcoming week will be dry before
the passage of strong upper level trough Friday and next
weekend, which will cause even colder temperatures and chances
for rain and snow showers.
&&
.NEAR TERM /THROUGH MONDAY/...
Visible satellite imagery depicting a line of clouds south of Lake
Ontario in the Niagara Frontier. Additionally, a patch of scattered
clouds are crossing east across Central NY into the eastern portions
of the regions. The cloud band spanning across the Niagara Frontier
has formed early this afternoon due to low level convergence with
the onset of the lake breeze boundary off Lake Ontario. High
resolution model guidance is trying to produce a few sprinkles from
this line however, with the lack of moisture it is in the low
levels, kept the forecast this afternoon dry.
Outside of these patches of clouds, the warm airmass and mostly sunny
skies will allow temperatures to continue to climb this afternoon.
Highs will range in the upper 60s to low 70s, with a few possible
mid 70s in the Genesee Valley and Central NY. Areas along both
lakeshores will have noticeably cooler highs; ranging in the mid 50s
and low 60s.
A large upper level trough will advance into the region tonight,
with its negatively tilted axis crossing over the region throughout
the day on Monday. Ahead of the trough axis, a cold front will pass
through the region starting late Sunday night through Monday.
Associated with the frontal passage, only a few light scattered
showers will develop since the dry air in the low levels will be
stubborn to erode causing the cold front to be moisture starved.
Ushering in behind the cold front passage, much cooler air will fill
into the region. Highs on Monday will climb into the upper 30s and
low 40s across the higher terrain. Otherwise, mid 40s elsewhere.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
High pressure will be centered over northern Ontario Monday night,
with a ridge extending down into the eastern Great Lakes. Initial
cold advection in the evening will give way to radiational cooling
overnight under mainly clear skies and diminishing winds in a
cool/dry airmass. The setup is not perfect for radiational cooling,
with enough gradient to prevent the surface from fully decoupling.
Nonetheless, the airmass is cold enough to support lows in the upper
20s to lower 30s away from the immediate lakeshores even with a
light breeze. With this in mind, we have issued a Freeze Watch for
all the counties currently active in the frost/freeze program. Note
temperatures will also be below freezing in Cattaraugus, Allegany,
Jefferson, and Lewis counties, but the frost/freeze program is not
yet active in those counties given their climatologically later
average last frost date.
High pressure will maintain dry weather Tuesday. High temperatures
will only reach the upper 40s to lower 50s in most areas after the
chilly start.
Tuesday night and Wednesday a weak upper level low will move from
the Ohio Valley across Pennsylvania to southern New England and the
northern Mid Atlantic. The bulk of the better forcing and moisture
will remain south of our area with this feature, while lingering
high pressure over southern Ontario and Quebec keeps dry air in
place across the eastern Great Lakes. Most areas will stay dry
through this period, although a few light showers cannot be ruled
out Wednesday across the western Southern Tier in closer proximity
to the weak upper level low. Wednesday night the weak upper level
low will drift off the east coast, with the low chance of light
showers ending across our region. Temperatures will stay below
normal through the middle of the week, with lows in the 30s Tuesday
night and Wednesday night, and highs in the low to mid 50s
Wednesday.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
Well below normal temperatures are a certainty late this week
through next weekend and beyond as a deep longwave trough remains
anchored over eastern North America. In fact, it will turn even
colder Friday through the weekend. A highly amplified +PNA pattern
will continue for at least the next 10 days, with a strong western
ridge and eastern trough. This will continue to direct fresh batches
of modified arctic air southward into the Great Lakes and New
England.
Looking at the details, another mid level shortwave will approach
the eastern Great Lakes Thursday. The increasing large scale forcing
will interact with steep low level lapse rates and differential
heating boundaries to support scattered showers. Highs will reach
the mid 50s at lower elevations.
Friday and Saturday the trough reloads across the Great Lakes, with
a highly anomalous 525DM or lower 500MB vortex dropping into the
Great Lakes and New England. While the large scale pattern is well
agreed upon in model guidance, there has been some variability in
the synoptic scale features. Most model runs keep stronger
cyclogenesis well off the east coast Friday through the weekend.
The strong upper level trough and deep instability beneath the cold
pool will support scattered to numerous rain and wet snow showers
both days this weekend. Temperatures will trend even colder by
Saturday, with highs only in the low to mid 40s at best if there are
breaks of sun. Overcast skies would only yield highs in the upper
30s given 850mb temps approaching -10C.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
VFR will prevail through this afternoon and evening. Some cloud
cover has developed along the southern shores of Lake Ontario,
however these clouds have VFR bases.
Passing through late tonight and Monday, a cold front will produce a
few light scattered showers. Showers will drop cloud bases to MVFR
conditions on Monday.
Outlook...
Monday night through Tuesday...VFR.
Wednesday through Friday...MVFR. A chance of showers.
&&
.MARINE...
Southwest winds will increase on Lake Erie this afternoon, with
sustained winds reaching 15-17 knots and waves 2-4 feet, likely
staying just below Small Craft Advisory levels. Winds will be
somewhat lower on Lake Ontario, in the 10-15 knot range with waves
generally 1-2 feet.
Freshening northwest winds behind a cold front tonight may bring a
period of small craft conditions on Lake Ontario between Hamlin and
Mexico Bay Monday and Monday night.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Freeze Watch from late Monday night through Tuesday morning
for NYZ001>006-010>014-019-085.
MARINE...None.
&&
SYNOPSIS...EAJ
NEAR TERM...EAJ
SHORT TERM...Hitchcock
LONG TERM...Hitchcock
AVIATION...EAJ
MARINE...Hitchcock/TMAHazardous weather outlook, May 3, 1:33 PM EDT, 3 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 133 PM EDT Sun May 3 2020 NYZ001>006-010>014-019-085-041745- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie- Genesee-Wyoming-Livingston-Ontario-Chautauqua-Southern Erie- 133 PM EDT Sun May 3 2020 ...FREEZE WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH TUESDAY MORNING... This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Watch. Frost is possible again Tuesday night into Wednesday morning, and then again for several nights in a row Friday night through next weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ007-008-020-021-041745- Jefferson-Lewis-Cattaraugus-Allegany- 133 PM EDT Sun May 3 2020 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-041745- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 133 PM EDT Sun May 3 2020 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Hitchcock
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 1:32 PM EDT | Freeze Watch | BUF | Cayuga, Chautauqua, Erie, Genesee, Livingston, Monroe and 6 more | 24 hr |
| May 3, 4:57 PM EDT | Small Craft Advisory | BUF | 36 hr |
Nearby
Small Craft Advisories in New York, 2020Every small craft advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.